Particularly the time-release variety, at extremely high doses, can cause acute toxic reactions. Extremely high doses of niacin can also cause niacin maculopathy, a thickening of the macula and retina, which leads to blurred vision and blindness.
That’s interesting. I’ve heard it’s the other way around. William J. Walsh, Ph.D., an American researcher, suggested that niacin works as dopamine reuptake promoter; opposite to the action of dopamine reuptake inhibitors.
(I can’t assure the validity or reproducibility of the claim) The data comes from this video. Skip to 55 min, 12 sec.
I support that niacin helps to decrease dopamine. When I stop taking niacin, after around 3 days I start getting a bit more agitated (I tried multiple times) and end up starting it again. Agitation I noticed gets worse for me with increases in dopamine. I know my experience with niacin is counter to what this website and some research says, but it helps so I keep taking it.
I developed schizophrenia when I abused Piracetam for many months, taking arbitrarily large doses, which greatly upregulated my NMDA receptor density and caused me to develop schizophrenic symptoms like thought broadcasting and voices, so this is why I believe NMDA modulation will help my symptoms.
Another way to raise BDNF is by eating lots of veggies, or just supplementing Sulforaphane, which is like broccoli in a pill.